My question is: what can cause my TSH not only to fluctuate but also to rise when my dose of Synthroid is increased? The first question of the doctor and/or nurse is if I have missed a dose or taken it with food or otherwise am noncompliant (though they don't use that word). I am strict and regular in taking my Synthroid - same time of the day every day, at least 4 hours apart from any calcium or iron.
Here's the background to my question: My new PCP agreed to treat my hypothyroid condition more aggressively because of some stubborn cholesterol levels. My TSH was 3.103 on 112 mcg. Synthroid. (Incidentally, as my TSH flirts with the lower 3's, I have almost felt like a normal person!) He increased the dose to 125 mcg. and tested 5 weeks later. My TSH went UP to 3.355!
This is not the first time this has happened. When I switched PCPs for other reasons, the previous doctor had agreed to get my TSH within the new AACE guidelines, so when my TSH was 4.223 he increased my dose to 100 - and on testing 6 weeks later, my TSH went up to 6.4! (We increased to 112 mcg., and that resulted in a TSH of 3.158 and the 3.103 noted above.)
The story is longer than this, but I'll quit here. Not only am I compliant, but I have also spent many hours reading about foods and substances that reduce thyroid function in order to avoid them. I even quit drinking green tea and iced tea (both of which I love) because there seems to be some evidence that the fluoride and catechins in the green tea suppress thyroid function. I am beginning to wonder why bother.
These things happen - not always for a clear reason. I a assume there has been no change in brand (ie, always synthroid). Would check the free t4 with the tsh --- if the ft4 is high and tsh is high this suggests the unlikely diagnosis of thyroid hormone resistance (quite rare). If you are otherwise healthy then bump the dose to 150mcg and see what happens. Estrogen and soy can effect thyroid hormone as well as some meds such as zoloft (and perhaps other anti-depressants). You may need every 2 month TSH checks as the dose is aggressively increased to get to the new goal of 0.5-2.0.
Thank you for your response. I'll ask my doctor about testing free t4, which I thought he was going to include in my last lab work anyway.
My doctor has prescribed 2 weeks of 150 mcg. followed by 4 weeks of 175 mcg. Synthroid before testing again in January.
I have been using Synthroid all along.
I am postmenopausal but am not on estrogen or any drug other than Synthroid. I eat soy products only sparingly because I know that soy affects the thyroid.
Incidentally, my doctor is also strongly urging me to begin taking Evista for its breast cancer preventative properties (my mother has had breast cancer and my sister has had a mastectomy, too). I'm not too eager to because I understand that there is a possibility of going even more hypothyroid on it (along with depression and weight gain). I can envision my TSH doing even more bouncing around - and as hypothyroid I've had enough of the depression and weight issues. I'd rather kill off my thyroid with green tea and get its 43% reduction in breast cancer risk, which for my money is close enough to Evista's 50%.
I was surprised to read that green tea suppresses thyroid function. I have been drinking green tea all along and now that I'm hypo after RAI, I am still drinking green tea, for all I know it does good, not knowing that it will affect thyroid functionality. Do you have idea how it will affect hypo patient after RAI? I have just started on Synthroid and would like to find out more. Thanks.
I don't know anything about the effect of green tea on a hypothyroid after RAI.
They say that the fluoride in the green tea is the problem. This is odd in that most people praise green tea as exceptionally healthy. (I even see it recommended for hypothyroids in our weight loss efforts, in no less than the i-thyroid site!)
There was a link from Mary Shomon's main website to an article by a Dr. Mercola. His article, which seemed well documented, convinced me. One moderately troubling thing is that most of the things that I find on the subject reproduce the material from his article almost verbatum - no independent work that I can find.
Anyway, I understand that there are two concerns for hypothyroids: 1) until the middle of the last century, fluoride compounds were given to HYPERthyroids to suppress thyroid function, and 2) (this from independent sources via PubMed) the catechins in green tea have been shown to suppress the thyroid, too. All those flavanoids that everyone says are so healthy seem not to be so healthy for hypothyroids!
I went off all tea a little over a year ago. The big surprise was that I didn't suffer any caffeine withdrawal, and I attributed this to a slight rebound of my thyroid. My next TSH measured a decrease of .2 or so with no change having been made in my Synthroid dosing, but that may just have been part of my normal fluctuations.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.